Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

June 11, 20214 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 11, 2021, 10:29 AM CDT for 4 counties in Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2021, 10:29 AM CDT (15:29 UTC)
Expired
Jun 11, 2021, 11:15 AM CDT
In force
46 min
Issued by
NWS Twin Cities, MN

Counties Freeborn County, MN, Rice County, MN, Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 97 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 10:33 AM CDTNON-TSTM WND DMG3 Nnw Owatonna, MN62 MPH GUST MEASURED AT THE OWATONNA AIRPORT ASSOCIATED WITH AN OUTFLOW BOUNDARY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS83 KMPX 111529
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1029 AM CDT Fri Jun 11 2021

MNZ076>078-084-085-093-111615-
Steele-Le Sueur-Waseca-Rice-Goodhue-Freeborn-
1029 AM CDT Fri Jun 11 2021

...A LINE OF STORMS WILL AFFECT FREEBORN...SOUTHEASTERN LE SUEUR...
STEELE...SOUTHWESTERN GOODHUE...SOUTHERN RICE AND EASTERN WASECA
COUNTIES...

At 1028 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 5 miles north of Morristown to near New
Richland to near Twin Lakes. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Owatonna, Faribault, Albert Lea, Waseca, Blooming Prairie,
Waterville, Kenyon, Medford, New Richland, Morristown, Clarks Grove
and Ellendale.

LAT...LON 4393 9357 4437 9369 4438 9305 4420 9296
      4419 9305 4350 9305 4350 9353
TIME...MOT...LOC 1528Z 276DEG 25KT 4429 9348 4393 9342 4355 9338 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 11, 6:37 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 11, 6:37 AM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
637 AM CDT Fri Jun 11 2021

.UPDATED for 12Z Aviation Discussion...
Issued at 632 AM CDT Fri Jun 11 2021

&&

.SHORT TERM...(Today through Saturday)
Issued at 450 AM  CDT Fri Jun 11 2021

Forecast concerns today will be ongoing mesoscale convective system
(MCS) trekking across the Dakotas this morning. The second concern is
the potential for isolated strong to severe storms to redevelop
along the cold front this afternoon and into the evening.

Another warm night with temperatures still in the upper 70s in the
Twin Cities. An MCS is moving eastward across the Dakotas currently.
Recent CAMs sustain the MCS long enough for it to reach western
Minnesota around sunrise. Initially, the MCS will encounter an
environment capable of producing a few damaging wind gusts across
far western Minnesota, however it will quickly encounter an
unfavorable environment and dissipate as the morning progresses.
Recent models continue to support a second round of convection
developing along and east of I-35 corridor this afternoon. The Storm
Prediction Center has issued a Day 1 Marginal risk that highlights
the potential for damaging winds and a lesser hail threat from
western Wisconsin back toward Lake Michigan. CAMs show instability
building ahead of the cold front through the early afternoon before
initiation around 21Z. Forecast soundings point to isolated to
scattered thunderstorm clusters and moderate instability with MLCAPE
of 1500 to 2500 J/kg and effective shear of around 25 kts. One
indication of the potential damaging wind threat is the dry low
levels with ample downdraft CAPE values of 1300+ J/kg). One limiting
factor is our shortwave quickly pulls north into Manitoba and
Saskatchewan leaving behind an unfavorable dynamic set up across
the upper Mississippi Valley. A few tenths of an inch of QPF is
likely for those impacted by this morning's MCS and those impacted
by this afternoon's isolated thunderstorms. I wouldn't plan on any
widespread precipitation in the Twin Cities metro unfortunately.
Regardless, this will need to be watched closely since any storm
that develops will be capable of damaging winds.

With little in the way of cloud cover ahead of the approaching
storms, temperatures should heat up quickly this morning. With that
in mind I have nudged highs a degree or two warmer for the eastern
half of the CWA with lower 90s in the Twin Cities. We have issued an
Special Weather Statement for the very warm temperatures and heat
indices approaching 95F for the Metro and the upper 90s for portions
of west-central WI. Temperatures and dew points finally drop behind
the cold front. Overnight lows will cool into the 60s tonight with
highs warming into the lower to mid 80s Saturday. Dew points will
range in the 40s and 50s Saturday onward. Not good news for those
hoping to see some rain, but great news for those looking for a
break from the extended heat wave.

.LONG TERM...(Saturday night through Thursday)
Issued at 450 AM CDT Fri Jun 11 2021

The extended period offers very little day to day chance as surface
high pressure prevails over head and an mid-level ridging across the
western CONUS. Temperatures remain well above normal throughout the
period. Highs will be in the 80s Monday through Wednesday and into
the 90s for Sunday, Thursday, and Friday. One difference is the
origin of the airmass will be Pacific-based rather than from the
southern CONUS, this means we'll have lower dew points and low
relative humidity with this heat. This also means that we'll stay
dry and likely worsen the drought conditions across portions of
central and southern MN. The NBM PoPS remain below 15 through the
extended other than some fringe 16 to 18 pops Wednesday night into
Thursday. Looking beyond the extended period, both the EPS and GEFS
continue to favor above normal temperatures over the next 10 to 14

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 632 AM CDT Fri Jun 11 2021

Main concern remains the line of showers/thunderstorms with a wind
shift approaching from the west this morning. This line will be
weakening as it moves eastward into Minnesota. Could be some gusty
winds and lightning at KAXN, but it should fall apart by mid-
morning and have only showers at KSTC, KRWF, KMSP. There could be
some redevelopment later in the day along the frontal boundary, so
introduced thunder again at KEAU and KRNH. Otherwise for the most
part VFR conditions with southerly winds becoming west/northwest.

KMSP...

The line of thunderstorms in the Dakotas will weaken and should fall
apart by the time it reaches MSP. There is a chance for some
redevelopment later in the afternoon, that too is decreasing so
removed the mention of thunder from the TAFs. Otherwise expect
southeast winds to become northwest by the evening.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 10 kts.
Sun...VFR. Wind NW 5-10 kts.
Mon...VFR. Wind N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...BPH
LONG TERM...BPH
AVIATION...JRB
Hazardous weather outlook, Jun 11, 5:07 AM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
507 AM CDT Fri Jun 11 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
507 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Today will start off warm and humid. Thunderstorms are likely for
far western Minnesota before dissipating as the morning
progresses. Damaging winds will be the primary severe weather
threat.

Other storms may develop in eastern Minnesota and west
central Wisconsin this afternoon. Damaging winds will be the
primary severe weather threat with a secondary threat of large
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures are expected to rise back into the 90s on Sunday and
next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed this morning and is
unlikely this afternoon.

In the hours before

Special weather statement, Jun 11, 7:22 AM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
722 AM CDT Fri Jun 11 2021

MNZ055>057-064-065-073-111300-
Chippewa-Yellow Medicine-Kandiyohi-Renville-Swift-Redwood-
722 AM CDT Fri Jun 11 2021

...A LINE OF STORMS WILL AFFECT CHIPPEWA...NORTHWESTERN REDWOOD...
EASTERN YELLOW MEDICINE...EASTERN SWIFT...NORTHWESTERN RENVILLE AND
WESTERN KANDIYOHI COUNTIES...

At 722 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles southwest of Brooten to 6 miles
northwest of Maynard to near Cottonwood. Movement was east at 10 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Willmar, Montevideo, Granite Falls, Clara City, Renville, New London,
Clarkfield, Raymond, Kerkhoven, Sacred Heart, Prinsburg and Wood
Lake.

LAT...LON 4489 9578 4490 9574 4497 9573 4541 9541
      4541 9487 4488 9511 4451 9531 4453 9560
      4462 9561 4463 9563 4463 9593
TIME...MOT...LOC 1222Z 283DEG 9KT 4539 9531 4496 9557 4460 9572

ETA
Special weather statement, Jun 11, 7:49 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
749 AM CDT Fri Jun 11 2021

MNZ043-049>051-057>059-066-111345-
Benton-Morrison-Sherburne-McLeod-Stearns-Kandiyohi-Meeker-Wright-
749 AM CDT Fri Jun 11 2021

...A LINE OF SHOWERS WILL AFFECT WESTERN WRIGHT...MEEKER...
NORTHWESTERN MCLEOD...WESTERN BENTON...NORTHWESTERN SHERBURNE...
STEARNS...SOUTHWESTERN MORRISON AND EASTERN KANDIYOHI COUNTIES...

At 749 AM CDT, a line of showers was located along a line extending
from Upsala to 6 miles west of Paynesville. Movement was east at 30
mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
St. Cloud, Hutchinson, Sauk Rapids, Litchfield, Waite Park, St.
Joseph, Cold Spring, Collegeville, Annandale, Cokato, Albany and
Rockville.

LAT...LON 4583 9394 4543 9405 4490 9423 4489 9465
      4489 9510 4531 9492 4589 9458
TIME...MOT...LOC 1249Z 280DEG 26KT 4580 9458 4539 9485

ETA
Special weather statement, Jun 11, 7:53 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
753 AM CDT Fri Jun 11 2021

MNZ064>067-073>075-111400-
Brown-Yellow Medicine-McLeod-Sibley-Renville-Nicollet-Redwood-
753 AM CDT Fri Jun 11 2021

...A LINE OF STORMS WILL AFFECT REDWOOD...WESTERN SIBLEY...
SOUTHWESTERN MCLEOD...SOUTHEASTERN YELLOW MEDICINE...BROWN...RENVILLE
AND NORTHWESTERN NICOLLET COUNTIES...

At 753 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Olivia to near Wabasso.
Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Hutchinson, New Ulm, Redwood Falls, Sleepy Eye, Olivia, Springfield,
Winthrop, Renville, Fairfax, Hector, Bird Island and Morgan.

LAT...LON 4455 9559 4473 9534 4490 9515 4490 9422
      4462 9426 4426 9434 4426 9437 4411 9437
      4411 9509 4419 9510 4420 9512 4420 9560
TIME...MOT...LOC 1253Z 275DEG 43KT 4490 9500 4438 9530

ETA
Special weather statement, Jun 11, 8:32 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
832 AM CDT Fri Jun 11 2021

MNZ082-083-091-111430-
Blue Earth-Watonwan-Martin-
832 AM CDT Fri Jun 11 2021

...A LINE OF STORMS WILL AFFECT MARTIN...SOUTHWESTERN BLUE EARTH AND
WATONWAN COUNTIES...

At 831 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Bingham Lake to near Arnolds Park.
Movement was east at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Fairmont, St. James, Madelia, Sherburn, Truman, Trimont, Welcome,
Butterfield, Ceylon, Lewisville, Iowa Lake and Okamanpedan Lake.

LAT...LON 4350 9485 4411 9486 4411 9434 4385 9425
      4350 9425
TIME...MOT...LOC 1331Z 267DEG 37KT 4392 9507 4334 9505

ETA
Special weather statement, Jun 11, 9:15 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
915 AM CDT Fri Jun 11 2021

MNZ075-083-091-092-111515-
Blue Earth-Martin-Nicollet-Faribault-
915 AM CDT Fri Jun 11 2021

...A LINE OF STORMS WILL AFFECT FARIBAULT...NORTHEASTERN MARTIN...
BLUE EARTH AND SOUTHEASTERN NICOLLET COUNTIES...

At 915 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lafayette to near Iowa Lake.
Movement was east at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Mankato, North Mankato, Blue Earth, Lake Crystal, Eagle Lake,
Mapleton, Winnebago, Madison Lake, St. Clair, Minnesota Lake, Elmore
and Courtland.

LAT...LON 4350 9425 4426 9437 4423 9377 4385 9377
      4350 9380
TIME...MOT...LOC 1415Z 276DEG 22KT 4439 9433 4349 9438

ETA
Special weather statement, Jun 11, 10:29 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1029 AM CDT Fri Jun 11 2021

MNZ076>078-084-085-093-111615-
Steele-Le Sueur-Waseca-Rice-Goodhue-Freeborn-
1029 AM CDT Fri Jun 11 2021

...A LINE OF STORMS WILL AFFECT FREEBORN...SOUTHEASTERN LE SUEUR...
STEELE...SOUTHWESTERN GOODHUE...SOUTHERN RICE AND EASTERN WASECA
COUNTIES...

At 1028 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 5 miles north of Morristown to near New
Richland to near Twin Lakes. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Owatonna, Faribault, Albert Lea, Waseca, Blooming Prairie,
Waterville, Kenyon, Medford, New Richland, Morristown, Clarks Grove
and Ellendale.

LAT...LON 4393 9357 4437 9369 4438 9305 4420 9296
      4419 9305 4350 9305 4350 9353
TIME...MOT...LOC 1528Z 276DEG 25KT 4429 9348 4393 9342 4355 9338

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:50 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine55 min
Jun 11, 5:55 AM CDTSevere Thunderstorm WarningMPXChippewa, Stevens, Swift50 min
Jun 11, 6:09 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope51 min
Jun 11, 6:36 AM CDTSpecial Weather StatementMPXChippewa, Swift, Yellow Medicine39 min
Jun 11, 6:54 AM CDTSpecial Weather StatementMPXDouglas, Pope, Todd66 min
Jun 11, 7:22 AM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Yellow Medicine38 min
Jun 11, 7:49 AM CDTSpecial Weather StatementMPXBenton, Meeker, Stearns56 min
Jun 11, 7:53 AM CDTSpecial Weather StatementMPXBrown, McLeod, Redwood, Renville67 min
Jun 11, 8:32 AM CDTSpecial Weather StatementMPXMartin, Watonwan58 min
Jun 11, 9:15 AM CDTSpecial Weather StatementMPXBlue Earth, Faribault60 min
Jun 11, 11:04 AM CDTSpecial Weather StatementMPXGoodhue56 min
Jun 11, 11:41 AM CDTSevere Thunderstorm WarningMPXGoodhue34 min
Jun 10, 8:08 PM CDTSpecial Weather StatementMPXChippewa, Rusk82 min
Jun 11, 12:07 PM CDTSevere Thunderstorm WarningMPXDunn, Pepin, Pierce38 min
Jun 11, 12:39 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn51 min
Jun 11, 1:20 PM CDTSpecial Weather StatementMPXChippewa40 min
Jun 11, 1:57 PM CDTSpecial Weather StatementMPXChippewa33 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.